back to the Black Table
                 
  WITHDRAWING FROM METHADONE DIDN'T DO MUCH FOR THE MIGRAINES.  
   
 

 

etween the hours of two and four in the morning, my right arm was a jack-in-the-box with a broken crank.

The muscles in my bicep, tricep and forearm would tense. The arm would clench, the music would stop and POP, the arm would fly up and out, as if trying to right hook an opponent who wasn't there. Every 60 seconds for two hours -- until just before 3:45 -- I'd swing away into the dark.

 
 

Until the left arm got in on it. By 7:30 in the morning, I wasn't a championship boxer, I was a retarded pigeon with defective wings. This went on until the morning, five-and-a-half hours of spasm only interrupted by pinning my arms under my body and one very awkward hot bath.

When the sun rose on the single worst night of my life, my mom and I called the doctor, who assured me my symptoms were normal,

   
 

given my situation, and told me to take four Benadryls every four hours. (Click the link to learn more.) My mom and I rushed to the nearest Walgreens to fill a prescription of Ativan.

This is methadone withdrawal.

HUNTING MOSQUITOS WITH AN ELEPHANT GUN.

And I have a migraine. About 28 million Americans have migraines, according to a report from the Albert Einstein College of Medicine in New York. Studies show that as many as 6% of all men and 18% of all women have had a migraine at one time or another. But only a tiny fraction of migraine sufferers get intractable migraines, which are so severe even traditional migraine therapies don't work.

That's when you turn to methadone.

This is pretty risky stuff, this methadone. Headache specialists are split over the use of daily narcotic therapies. One side doesn't like to put patients on drugs as strong as methadone and morphine because of the risk for addiction and side effects. The other side maintains it's worth the risk.

My doctor said I wouldn't get addicted, given my prior narcotic history, which consisted of a three-day morphine drip and periodic Vicodin prescriptions.

Basically, they were going to use methadone to control the headache, since it has a longer half-life and stays in your system long enough to prevent sudden withdrawal symptoms. My doctor promised that if I decided to stop methadone, the withdrawal wouldn't be an issue.

It was serious stuff. Methadone is a controlled substance, so I had to sign a contract promising I would use the same pharmacy for every refill and fill it in person within seven days. I happily obliged and signed the contract, hoping that I was on my way to more pain free days.

THE HONEYMOON ENDS.

After the initial weeks of fatigue and nausea wore off, it was smooth sailing. I had my life back, going a whole month with three migraines as opposed to my usual four or five a week. With college ending, I applied for jobs and got calls from three Chicago area magazines and a political Web site in Washington, D.C. flew me out for an interview, expenses paid. For the first time in months I felt like a normal, healthy college grad.

But the migraines came back. And my doctor started increasing the dose.

Three months in, the honeymoon with methadone was over, so my doctor figured the equivalent dose on another narcotic might do the trick. I was prescribed the Duragesic patch, (also known as fentanyl) a treatment typically reserved for end-stage cancer patients. The advantage of the patch was that it maintained a steady dose of the drug around the clock, but the dose she switched me to wasn't exactly equivalent.

By day seven off the patch, for the first time in my life, a migraine rendered me unable to walk. Usually, I can make it to the car for the trip to the emergency room, but this time the nausea and vomiting was so bad my parents called an ambulance. After a night in the hospital, with a cocktail of IV drugs in me and a steady drip of dilaudid (a narcotic that's a tad more potent than morphine), my neurologist ordered me off the Duragesic.

I still had the migraines, then the real fun started. I got to withdraw from methadone addiction, too.

THIS IS WHAT IT'S LIKE TO WITHDRAW.

Initially, the nurses told us I wasn't going through withdrawal, but I did my own research to be sure and wouldn't you know it, I was experiencing common withdrawal symptoms. Although the arm spasms were the most unexpected symptom, they only lasted one night.

The insomnia that accompanied the spasms didn't and lasted three weeks, refusing to respond to any my sedatives, despite the fact I was on Benadryl. Only my Ambien got me to sleep. Once I was able to sleep, the itching started over my body. Although there were no signs of a rash but I was inexplicably itchy and lotion, showers, and Benadryl cream were useless. And if the itching stopped, I didn't want to be in my skin, anyway. I couldn't sit still in a chair to watch a movie without readjusting my position every two minutes. I felt and looked like a Tourette's patient.

As rough as the physical symptoms were, I was emotionally miserable as well. I had decided to stop taking anti-depressants at this time too, which I'd been on for the last three years to manage the migraines.

My moods fluctuated dramatically, from utter despair to happiness at finally being free from these drugs. On several occasions, I resisted the urge to call my friends and leave tearful "I wish I could die" messages. I rented The Hours had myself convinced that I was going as mad as Virginia Woolf instead.

About four weeks later, my symptoms finally started to wane and along with it my trust of doctors and medication. My neurologist was still surprised -- and never quite apologetic -- about my side effects

         
 

 

ALL ABOUT DRUGS!

 
 

and I've had no luck with other treatments. In the months since being on methadone, I occasionally get wistful for those few months of methadone-fueled relief.

But every time I see a pigeon flapping around on the ground, I reconsider. It's nice to be in control of my own body.

 

*BT*